Patient Experiences Vision Changes & Weakness

 

 
 
 

Elizabeth Criss, NP, MED, MS, CEN, CCRN | | Tuesday, August 24, 2010


EMS is called to the home of an elderly male who states that for the last three days he’s been experiencing intermittent blurred vision and worsening weakness. The patient says the problems began the day after his last primary care visit. His vital signs are all within normal limits except for a heart rate of 52. Past medical history includes hypertension, congestive heart failure (CHF), atrial fibrillation, hypothyroidism, chronic pain and diabetes. Medications include digoxin, rosiglitazone, metformin, levothyroxine, gabapentin, clonidine, enalapril, and furosemide.

What to Consider First
A number of medical conditions should be considered when evaluating a patient with vague complaints, multiple comorbidities and polypharmacy. High on the priority list for this patient should be hypoglycemia. Hypoglycemia can manifest as weakness, and severe drops in blood glucose could result in vision changes. Remember the patient states these symptoms came on right after his last primary care visit. So it’s important to evaluate his blood sugar and find out if there have been any changes to his diabetic medications that might indicate these symptoms are related to hypoglycemia.

Next consider transient ischemic attacks (TIA) as a possible explanation for the symptoms. The patient has a history of atrial fibrillation and isn’t currently taking an anticoagulant. In the history be sure to find out about any other symptoms that might have occurred during one of the episodes of blurred vision, such as slurred speech, arm drift or changes in mentation. Patients experiencing TIAs will have a major stroke within the next 30 days.

On your list of possible causes, don’t forget that the patient has a history of CHF, atrial fibrillation and hypertension. Does he have myocardial ischemia? He doesn’t complain of any chest pain, but that’s not atypical for diabetics. A 12-lead might be an excellent diagnostic tool in this situation. Evaluate the ECG for abnormal rhythm/rate and QRS and QT intervals, as well as T waves.

Digoxin Toxicity
This patient is exhibiting some less common signs and symptoms of digoxin toxicity. The cardiac effects of digoxin toxicity are well known. These include bradycardia and a “scooping or ladle” effect to the ST segment. There may also be tall T waves from hyperkalemia.

Digoxin has been one of the most common drugs used in the treatment of heart failure and for rate control in atrial fibrillation. However, digoxin has one of the narrowest therapeutic ranges, meaning that small changes in dosage can result in significant changes in blood levels. Digoxin is excreted in the urine, so changes in renal function or medications that alter renal function will also alter therapeutic levels. Digoxin’s properties are thought to be the result of inhibition of the sodium/potassium pump and an increase in the intracellular amount of calcium, which results in a strengthening of cardiac contractions. Because of the narrow therapeutic range and the risk of toxicity, several alternative medications are becoming more common.

The vision changes are a bit less common. Studies have shown that elevated digoxin concentrations can alter the function of the rods and cones in the retina. This alteration in function is usually described by the patient as “halos” around lights or blurred vision. It’s thought that Vincent Van Gogh suffered from digoxin toxicity, and this condition manifested itself in his famous work “Starry Night,” in which the stars are depicted with “halos.” These vision changes will resolve when the digoxin is eliminated and blood levels normalize.

Treatment for digoxin toxicity is administration of digibind, which, as the name implies, binds the circulating digoxin and enhances elimination. Patients with associated hyperkalemia will also require administration of glucose and insulin. Insulin facilitates the entry of potassium into the cell but can result in hypoglycemia, so the patient is carefully monitored and supplemented with dextrose as needed.

Digoxin toxicity is a serious medical condition. The signs and symptoms are somewhat vague and very similar to other medical conditions, so it will take a good history, assessment and use of diagnostic tools to identify this condition. Early identification of the problem can help the receiving facility prepare for this patient.



Related Links:



Connect: Have a thought or feedback about this? Add your comment now
Related Topics: vision changes, Elizabeth Criss, digoxin toxicity, digoxin

 
Author Thumb

Elizabeth Criss, NP, MED, MS, CEN, CCRNElizabeth Criss is a nurse practitioner in the emergency department at Tucson Medical Center.

BROWSE FULL BIO & ARTICLES >

What's Your Take? Comment Now ...

Featured Careers & Jobs in EMS

 

 

Get JEMS in Your Inbox

 

Fire EMS Blogs


Blogger Browser

Today's Featured Posts

 

EMS Airway Clinic

Innovation & Progress

Follow in the footsteps of these inspirational leaders of EMS.
More >

Multimedia Thumb

Tennessee County EMS Shows Off CPR Tool

Lucas 2 in service in Bradley County.
Watch It >


Multimedia Thumb

Abilene Loses Helicopter Service

Native Air leaves city with only one air helicopter service.
Watch It >


Multimedia Thumb

D.C. Fire Chief Proposes another Controversial Ambulance Plan

Staffing change will leave immediate neighborhood without fire apparatus.
Watch It >


Multimedia Thumb

FDIC 2014 CHAT: MIKE MCEVOY AND A.J. HEIGHTMAN

Mike McEvoy and A.J. Heightman discuss some new EMS technology at FDIC 2014.
Watch It >


Multimedia Thumb

Field Bridge Xpress ePCR on iPad, Android, Kindle Fire

Sneak peek of customizable run forms & more.
Watch It >


Multimedia Thumb

VividTrac offered by Vivid Medical - EMS Today 2013

VividTrac, affordable high performance video intubation device.
Watch It >


Multimedia Thumb

Braun Ambulances' EZ Door Forward

Helps to create a safer ambulance module.
Watch It >


Multimedia Thumb

LMA MAD Nasal™

Needle-free intranasal drug delivery.
Watch It >


More Product Videos >